Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Norman, OK

April 6, 2003Lincoln County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2003, 7:03 AM CDT for Lincoln County, Seminole County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2003, 7:03 AM CDT (12:03 UTC)
Expired
Apr 6, 2003, 7:45 AM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Lincoln County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 49 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 5:35 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
695 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS54 KOUN 061203
SVROKC
OKC081-133-061245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
701 AM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES
  IN OKLAHOMA...
  EASTERN LINCOLN
  NORTHERN SEMINOLE

* UNTIL 745 AM CDT

* AT 701 AM CDT...DOPPLER RADAR DETECTED THE LEADING EDGE OF A LINE 
OF SEVERE THUNDERSTORMS FROM NEAR JOHNSON...TO 11 MILES WEST OF   
SEMINOLE...MOVING EAST-NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM LINE.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:02 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 6, 4:02 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
402 AM CDT SUN APR 6 2003

SFC LOW TAKING SHAPE ACROSS SWRN CORNER OF THE FA THIS MORNING. WARM
FRONTAL BOUNDARY IS A LITTLE TRICKY. MESONET DATA SHOWS A BOUNDARY
ACROSS SCNTRL OK SEPARATING 40S AND 50S FROM LOW 60S IN SRN OK.
HOWEVER RICHER DEWPOINT AIR IS STILL S OF THE RED RIVER.  AT ANY
RATE...50 KT LO LVL JET OVER THE WARM FRONT IS PRODUCING A FEW
THUNDERSTORMS IN THE FA THIS MORNING. SFC LO EXPECTED TO MIGRATE
NEWD ACROSS THE FA DURING THE DAY TODAY WITH WARM MOIST AMS SURGING
NWD INTO CNTRL AND ERN PARTS OF THE FA. DRY LINE WILL TRAIL SWD FROM
THE LOW INTO NORTH TX. EXPECT LOW LVL JET TO GRADUALLY SHIFT EWD
THIS MORNING AS S/W EJECTS NEWD FROM THE SRN ROCKIES AND THUS EXPECT
ELEVEATED TSTMS TO ALSO SHIFT EWD. MAY SEE ADDITIONAL DEVELOPMENT
LATER TODAY AS DRY LINE PUSHES EWD AND WARM FRONT LIFTS NWD.
PROSPECTS FOR SEVERE LOOK GOOD WITH STG WIND FIELDS AND INCREASING
INSTAB.  ACTIVITY WILL SHIFT NEWD OUT OF THE FA BY EARLY EVENING
WITH COOLER AIRMASS SURGING SWD IN THE WAKE OF EXITING SFC LOW.
STILL LOOKS COOL EARLY IN THE WEEK FOLLOWS BY MODERATING TEMPS AS
UPR RIDGE BUILDS OVER THE CENTRAL U.S. THUS NOT MUCH CHANGE MADE TO
LATTER PDS OF THE FORECAST.

FCSTID =    2
OKC   68  39  58  34 /  30   0   0  10
HBR   67  37  56  33 /  20   0   0  10
SPS   73  41  63  37 /  20   0   0  10
GAG   54  30  52  30 /  20   0   0  10
PNC   61  37  54  33 /  40   0   0  10
DUA   76  46  64  40 /  50  10   0  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 6, 7:00 AM CDT, 3 minutes before
OKZ004>048-050>052-TXZ083>090-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO THE WESTERN TWO THIRDS OF
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY INTO EARLY
THIS EVENING OVER PARTS OF CENTRAL... SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON TO THE IMMEDIATE WEST OF THE MODERATE RISK AREA.

LOCATION...
THE MODERATE RISK AREA IS ROUGHLY ALONG AND EAST OF A LINE FROM
CUSHING... TO THE EASTERN SIDES OF THE OKLAHOMA CITY METRO AREA...
TO PAULS VALLEY... TO ARDMORE... TO THACKERVILLE.  THE SLIGHT RISK
AREA INCLUDES LOCALES TO THE IMMEDIATE WEST OF THE MODERATE RISK
AREA... TO THE EAST OF U.S. HIGHWAY 81.

TIMING...
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH AROUND 10 AM IN AREAS
EAST OF OKLAHOMA CITY.  ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT
IS EXPECTED ALONG AND JUST EAST OF THE DRYLINE BETWEEN NOON AND 3
PM. THUNDERSTORMS SHOULD MOVE EAST OF THE NORMAN COUNTY WARNING AREA
BY LATE EVENING.

EXPECTED WEATHER AND IMPACTS...
SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL OR LARGER
SIZE HAIL... AND WIND GUSTS UP TO 75 MPH. CONDITIONS ARE EXPECTED TO
BECOME MORE FAVORABLE FOR A FEW TORNADOES WITH ANY ATTENDANT
SUPERCELLS OVER PARTS OF SOUTHEAST OKLAHOMA... ROUGHLY IN AREAS FROM
MADILL TO COALGATE AND EASTWARD. HAIL MAY PRODUCE DAMAGE TO
ROOFS...WINDOWS...AUTOMOBILES...AND VEGETATION... AND STRONG WINDS
MAY PRODUCE MINOR DAMAGE TO BUILDINGS AND TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ALONG AND
EAST OF THE HIGHWAY 81 CORRIDOR SHOULD BE PREPARED FOR SEVERE
WEATHER OPERATIONS TODAY INTO THIS EVENING.

DISCUSSION...
EARLY THIS MORNING A SURFACE LOW WAS LOCATED OVER EXTREME SOUTHWEST
OKLAHOMA... NEAR ALTUS. A WARM FRONT EXTENDED EAST FROM THE SURFACE
LOW ACROSS FAR SOUTHERN OKLAHOMA... AND A DRYLINE EXTENDED SOUTHWARD
FROM THE LOW INTO CENTRAL TEXAS.  THE SURFACE LOW IS FORECAST TO
MOVE NORTHEASTWARD INTO CENTRAL... AND EVENTUALLY NORTHEAST OKLAHOMA
BY LATE EVENING.  AS THE LOW MOVES NORTHEASTWARD... VERY WARM AND
HUMID AIR WILL SURGE NORTHWARD INTO MUCH OF CENTRAL OKLAHOMA THIS
MORNING AND EARLY THIS AFTERNOON.

BY EARLY TO MID AFTERNOON... THE SURFACE LOW SHOULD BE JUST
NORTHWEST OF OKLAHOMA CITY... WITH THE WARM FRONT EXTENDING EAST
FROM THE LOW ALONG INTERSTATE 40... AND THE DRYLINE EXTENDING SOUTH
FROM THE LOW ALONG OR JUST EAST OF HIGHWAY 81.

TO THE EAST OF THE DRYLINE... THE AIRMASS WILL BECOME VERY UNSTABLE
AND WILL BE WEAKLY CAPPED.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND JUST EAST OF THE DRYLINE DURING THE EARLY TO MID AFTERNOON
HOURS AND RAPIDLY BECOME SEVERE.  SHEAR PROFILES WILL BE FAVORABLE
FOR SUPERCELL DEVELOPMENT AND THE ATTENDANT RISK OF LARGE HAIL AND
DAMAGING WINDS.  IN ADDITION... DEWPOINTS IN THE MID TO UPPER 60S
WILL SURGE NORTHWARD INTO AREAS ALONG THE HIGHWAY 75 CORRIDOR IN
SOUTHEAST OKLAHOMA BY MID AFTERNOON... AND ANY SUPERCELLS IN THIS
AREA WILL HAVE THE GREATEST POTENTIAL TO PRODUCE TORNADOES.

THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO EASTERN OKLAHOMA BY
LATE EVENING... WITH THE SEVERE WEATHER THREAT ENDING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY APR 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST IN THE DAY TWO THROUGH SEVEN TIME
PERIOD.

OTHER HAZARDOUS WEATHER...
MORNING LOW TEMPERATURES MAY DROP BELOW FREEZING OVER NORTHWEST
OKLAHOMA ON MONDAY MORNING... WITH A BETTER CHANCE OF FREEZING
TEMPERATURES TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

 MILLER

In the hours before

Local storm report, Apr 6, 5:34 AM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
534 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 AM    4 SW POCASSET             OK   1.25 INCH HAIL
04/06/03   GRADY                          COUNTY EOC

KT
Local storm report, Apr 6, 6:23 AM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 AM    NORMAN                    OK   1.75 INCH HAIL
04/06/03   CLEVELAND                      PUBLIC REPORT

0612 AM    NORMAN                    OK   1.00 INCH HAIL
04/06/03   CLEVELAND                      WFO NORMAN

0616 AM    5 N JONES                 OK   1.00 INCH HAIL
04/06/03   OKLAHOMA                       SPOTTER REPORT

0617 AM    MOORE                     OK   1.00 INCH HAIL
04/06/03   CLEVELAND                      REPORTED AT SE 34TH
                                          BY MOORE EOC

FM
Local storm report, Apr 6, 6:24 AM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
624 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0619 AM    NORMAN                    OK   .88 INCH HAIL
04/06/03   CLEVELAND                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE

KT
Local storm report, Apr 6, 6:38 AM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
638 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 AM    MUSTANG                   OK   .75 INCH HAIL
04/06/03   CANADIAN                       MUSTANG PD

0559 AM    GUTHRIE                   OK   .75 INCH HAIL
04/06/03   LOGAN                          GUTHRIE PD

0600 AM    NEWCASTLE                 OK   1.00 INCH HAIL
04/06/03   MCCLAIN                        NEWCASTLE PD

KT
Local storm report, Apr 6, 6:41 AM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    YUKON                     OK   .75 INCH HAIL
04/06/03   CANADIAN                       PUBLIC REPORT

KT
Local storm report, Apr 6, 6:51 AM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 AM CDT SUN APR 06 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    9 W SHAWNEE               OK   .75 INCH HAIL
04/06/03   POTTAWATOMIE                   REPORTED BY LAKE
                                          SHAWNEE RANGER

0650 AM    3 W TECUMSEH              OK   .88 INCH HAIL
04/06/03   POTTAWATOMIE                   REPORTED BY AMATEUR
                                          RADIO SPOTTER

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:58 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche62 min
Apr 5, 10:44 PM CSTSevere Thunderstorm WarningOUNLove61 min
Apr 6, 12:11 AM CSTSevere Thunderstorm WarningOUNBryan49 min
Apr 6, 3:41 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson34 min
Apr 6, 4:02 AM CDTSevere Thunderstorm WarningOUNKiowa28 min
Apr 6, 4:33 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita42 min
Apr 6, 5:17 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady43 min
Apr 6, 5:34 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma26 min
Apr 6, 5:57 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, Logan, McClain and 2 more48 min
Apr 6, 6:33 AM CDTSevere Thunderstorm WarningOUNPottawatomie42 min
Apr 6, 12:03 PM CDTSevere Thunderstorm WarningOUNMarshall37 min
Apr 6, 12:30 PM CDTSevere Thunderstorm WarningOUNBryan45 min
Apr 6, 12:47 PM CDTSevere Thunderstorm WarningOUNAtoka43 min
Apr 6, 1:19 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes41 min
Apr 6, 1:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.